GET INVOLVED

Your support is important to our work at Rhode Island DMAT's Medical Reserve Corps. There are many ways you can contribute towards our causes, and every little bit that you commit goes a long way in helping us fulfill our mission. Learn more about how you can get involved and take advantage of the opportunity to do some good.

Making a Difference

NOPE-RI

The Naloxone and Overdose Prevention Education Program’s mission is to leverage the DMAT/MRC volunteer base to provide opioid overdose prevention education to organizations that plan to or have initiated a naloxone response program.
Our programming includes overdose prevention, recognition, and response training that can be geared toward targeted audiences including law enforcement and public safety professionals, primary care providers, behavioral healthcare providers, corrections, schools and the general public.

In addition to our in-person education, we serve as a clearinghouse for naloxone and overdose prevention training resources in the state, as well as encouraging and supporting efforts to expand access to naloxone. Since its inception, NOPE-RI has trained over 4000 individuals on how to prevent, recognize and respond to opioid overdose.

 
 

The Basics

  • Opioids are drugs related to opium poppies like heroin, morphine, fentanyl, codeine, methadone, and oxycodone.

  • Opioid overdose occurs when an individual stops breathing due to the effects of the drugs.

  • Naloxone (Narcan) reverses the effects of opioids, allowing an individual experiencing an opioid overdose to breathe normally.

  • Naloxone is a prescription medication, but it is not a controlled substance, not addictive and has no potential for abuse. It has been used in hospitals and by EMS for decades.

  • Naloxone does not work for overdoses of benzodiazepines, cocaine, methamphetamine, or alcohol.

  • In a mixed overdose (opioids and benzos, heroin and cocaine, etc), naloxone will help reverse the effects of the opioids, but will not have any effect on other substances present.

  • Naloxone's effects begin in 2-4/3-5 minutes and last for 30-90 minutes.

  • Rescue breathing must be performed until the naloxone takes effect in order to provide oxygen to the vital organs and prevent brain damage.

  • It is imperative that an individual who has overdosed and was given naloxone be evaluated and monitored in a medical setting (i.e. emergency department) because the overdose can re-occur after the naloxone wears off.

Side Effects

  • If naloxone is given to someone who is not experiencing an opioid overdose, there are no adverse effects.

  • When naloxone is given to an individual experiencing an opioid overdose, they will begin breathing normally and may also have symptoms of opioid withdrawal. These include pain, nausea, vomiting, sweating, and anxiety.

  • With the dose of naloxone given by law enforcement, individuals very rarely become combative or violent.

Benefits 

  • Naloxone must be stored out of direct light. Effective methods include leaving it in its box or storing in a standard orange medication bottle.

  • Naloxone must be kept at room temperature (59-86°F or 15-30°C). It should never be stored in a refrigerator or a vehicle glove box or trunk.

  • If naloxone is stored improperly, it loses its effectiveness. It does not become harmful if administered.

  • Increasing naloxone access does not increase drug use.

  • Naloxone training can link people using drugs with essential resources.

  • Training individuals to prevent, recognize and respond to overdoses provides an opportunity to recommend other health or treatment services.

  • Existing law enforcement naloxone programs have resulted in thousands of lives saved.

Storage

NOPE-RI 

RHODE ISLAND DMAT'S MEDICAL RESERVE CORPS

888-549-3335

50 Barnett Lane 02817

©2017 by Rhode Island DMAT's Medical Reserve Corps. Proudly created with Wix.com